Blood Pressure is High - I'm scared!

Just how scary is a bp of 168/119?

Several years ago I had high bp… it was 100something/112 and that Dr. wouldn’t let me out of his office until I had taken meds. The Dr. I saw today “forgot” it was high until I was walking out with my handful of prescriptions and I was looking through them and noticed that there wasn’t anything for the bp. I’m not impressed with my new Dr.

See a new doctor. Don’t eat any salt and take some nice quiet walks until you do.

150/90 either above or below warrants looking at. 168/119 is up there where you should be taking medicine regularly. See a new doctor immediately.

He did prescribe 2 meds after I pinned him down as he was walking away and I realized he hadn’t given me anything. One is just for the bp and the other is a diuretic. He didn’t prescribe potassium though and I’ve always heard you need to take that when you’re on a diuretic. I have some potassium here tho and will take it.

I agree finding a new doc is in order. I don’t feel safe seeing a man who would have let me walk out of the door without addressing the situation.

I’m wondering if I’m a walking time boom or what?

Oh, and I’ve been looking on the net. I see I need to avoid salt and change diet, etc. I don’t feel like he took the situation very seriously.

Kathy

Find a cardiologist, not just a doctor. The local death-a-merge saw my high BP and gave me pills. I went back two weeks later, no change. They gave me double strength pills that made me feel like shit. On the recommendation of more than one friend, I saw a cardiologist. He freaked out about how high my BP was, told me I was within weeks of stroking out, told me to quit drinking and smoking and gave me two different pills. BP is lower now, not low enough and I have to go back fo more tests. See a cardiologist, not “just a new doctor”.

What is the diuretic? Some are potassiun sparing. DON’T take potassium unless you know what your level is. Too much will cause significant problems.
As far as your BP goes, Indeed see someone else immediately. You will need to increase your activity as well as change your diet.
Many doctors don’t take blood pressure as seriously as they should. The new standard is anything over 140/80 should be addressed.
I won’t ask about your weight, or lifestyle. You already know what you need to do.
Good luck.

It’s Hydrochlorothiazide and the other one is Verapamil.

Kathy

IANAD.

I have never had high BP, cadolphin, but my whole family does so I’m scared of getting it. When I started working out last April, it was usually right around 120 over 80, despite that I’m still really overweight.

Now it’s 10 points lower.

Walk 20 minutes a day (start at 3 times a week) and I bet anything it will go down at least a little bit. You don’t have to kill yourself trying to speedwalk, either, just whatever you’re comfortable with.

And dump your doctor, he sucks. This isn’t something to play with and a doc that will listen to you can help you quite a bit.

You don’t need potassium necessarily with hydrochlorothiazide. It doesn’t cause potassium loss.

        That is a CRITICALLY high blood pressure.  That is in the range where you need something immediately to lower it, not just a medication to start taking daily.  I am surprised he let you out of the office with a blood pressure that high.

Last time I went to the doc my BP was around 168/105; he gave me Hyzaar. It gave me a number of side-effects, including hives, plus it didn’t work very well. Next he gave me Norvasec, which made me feel sick, plus I felt like the top of my head was coming off. The doc said my body would adjust to the drug and I would feel okay. I just wondered why, if the drug wasn’t harming me, my body reacted so adversely? I looked up these drugs and reading about what they can do to you is terrifying. Then I read that even though these meds may lower your pressure there is no reduction in heart attacks, strokes, diabetes. So was I supposed to spend the rest of my life feeling like crap and risking damage to other organs for nothing? I already exercised (45 laps a week and weight training, bicycle, treadmill); so I found a natural medication recommended by Dr. Mirkin, a doctor in DC who had a radio program for 25 years and prefers natural (although not exclusively) natural supplements rather than drugs. I also started the DASH diet, a diet developed at Harvard specifically for hypertension. My pressure now (three months later) averages 128/78; sometimes a little higher, sometimes lower. If I lost some weight I’m sure it would be lower, but I’ve lost and gained hundreds of lbs so I’ve pretty much run out of motivation. I happen to like the food on DASH so that helps immensely. Don’t panic, but realize that most doctors aren’t going to say anything to you but “take this drug”. I wish you health. www.drmirkin.com

The low number is pretty much the critical one and 119 is high. A lot depends on age, weight and lifestyle (diet, alcohol and smoking).

Also depends on whether your bp has been high for a long time as to danger.

Getting on the right med frequently takes experimentation.

For about $30 you can get a bp tester that will let you test it at home, if you are worried, do this and keep a log for your md.

You probably won’t die tonite (IMO) :slight_smile:

When you test yourself at home, wait at least fifteen minutes between testings. The nurse told me that the kind of monitor I was using, though usually accurate, was not reliable when used in quick succession.

Try sitting comfortably and quietly with your feet up and just focus on your breathing. When other thoughts distract, just nudge them gently away and refocus on your breathing. Do that ten or twenty or even thirty minutes at a time several times during the day. It may help some.

I agree that you need to see another professional. But in the meantime, you don’t need to be worrying about it. If it stays high, go to the ER rather than stress yourself out over it.

Here is a whole flock of nifty home blood pressure monitors you can buy for under $100. Cool! :smiley:

Automatic one-button inflation. No pumping!

Automatically detects when it’s inflated enough.

The Old Faithful, updated.

State Of The Art wrist monitor, runs on AAA batteries.

Kathy The hydrochlorothiazide is a potassium sparing diuretic. What is your heart rate? Did the doctor say anything about your heart rhythm being abnormal?
As others have suggested, get a home blood pressure kit. If you have someone to help you, have him or her take your pressure while you are sitting, feet on the floor, and your back supported. Take it in the morning and in the evening. As County said, keep a record of the pressure, your pulse, and a note about any activity surrounding the times taken.
Until you are able to get a cuff, you can drop by any fire station and one of those big, handsome firefighters will do the honors for you. (I’d know, I’m married to one. :))
One other thing,* DON’T* take any kind of herbal supplements. Many interfer with antihypertensives. Also, avoid cold medications as they will raise blood pressure.
If you drink a lot of coffee, cut back. If you drink alcohol, cut back, If you smoke, STOP. If you don’t excersize, take a brief walk each day. Even 15 minutes 3 times a week can have a positive effect.
Most important, don’t obsess about it. Get in to see someone as soon as possible.
Keep us informed. We do worry so. :wink:

Get some leeches. You just have too much blood.
</not real medical advice>

You mention a reading but how many did your doctor take? I’m sure he wouldn’t take just one. Especially if it was that high. Heck you could be nervous etc… (Hope Not Anyway). Was that the highest or the lowest or average?

Have you taken it yourself at like Walgreens or Osco etc) [granted they are not as accurate as a doctor but they are a good guide between visits]

I take Ziac and my blood pressure is average 139/60. My father and mother both died suddenly of heart attacks so he agreed to put me on it. It is really good at least for me. It is a diuretic and a beta blocker.

Remember one reading does not make or break someone. It’s an average over a period

IANAD.

Parade Magazine reprinted (not authored, of course) a study about six weeks ago finding that light sesame oil has a profound effect on lowering high blood pressure–so profound that all or nearly all test subjects were able to discontinue their anti-hypertensive meds. The idea is to work the sesame oil into your weekly diet. It apparently doesn’t take much.

A Google search might locate the article.

Naturally, check with your physician.

When you check your BP check it on both arms, too. I’ve had doctors tell me that they’ve seen big differences in readings that way.

It was taken 4 times. The first time the nurse wouldn’t tell me what it was. She tried the other arm. Still wouldn’t tell me, but went and got an automatic machine. That reading was 164/112. Then went I was leaving and noticed there wan’t anything for the BP and yelled at the dr. has he was walking away, he asked the nurse to take it again. She took me into a different room so I’m guessing it was yet another machine. So both arms and 3 different machine for a total of 5 tests. That one was the 168/119.

Rico was diganosed with high bp a couple years ago so we got a cuff at that time. I haven’t been able to find it but will keep looking.

Yes, I do know about weight and exercise. I started the Atkins diet last week and have lost 3 pounds. Exercise a harder thing because of an on going health condition which limits me but will look for more ways to do it.

Thanks everyone.

Kathy